Alert archive / Texas / Tornado Warnings in 2023

Tornado Warning 16, NWS Midland/Odessa, TX

June 2, 2023Terrell County, Texas

NWS Midland/Odessa, TX issued this tornado warning at Jun 2, 2023, 7:26 PM CDT for Terrell County, Texas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2023, 7:26 PM CDT (00:26 UTC)
Expired
Jun 2, 2023, 8:00 PM CDT
In force
34 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Tornado
Observed
Hail
2.5 in

County Terrell County, TX

The radar

The Laughlin AFB radar (KDFX), 167 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 2, 11:57 AM CDTTornado WatchSPC8 hr

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 0.4 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2023-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2764 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2023-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2764 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1216 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
263 m²/s²
Significant tornado parameter
3.6
Supercell composite
16.3

Open this sounding in Storm Lab

The text

As transmitted.

616 
WFUS54 KMAF 030026
TORMAF
TXC443-030100-
/O.NEW.KMAF.TO.W.0016.230603T0026Z-230603T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Midland/Odessa TX
726 PM CDT Fri Jun 2 2023

The National Weather Service in Midland has issued a

* Tornado Warning for...
  Southeastern Terrell County in southwestern Texas...

* Until 800 PM CDT.

* At 725 PM CDT, a confirmed tornado was located 12 miles southwest
  of Pumpville, or 18 miles southeast of Dryden, moving southeast at
  25 mph.

  HAZARD...Damaging tornado and tennis ball size hail.

  SOURCE...Weather spotters confirmed a tornado south of Hwy 90.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  southeastern Terrell County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2980 10180 2981 10182 2979 10182 2981 10185
      2980 10191 2978 10193 2980 10194 2980 10196
      2982 10197 2980 10199 2980 10201 2982 10204
      3001 10197 2993 10176 2978 10176 2979 10178
      2978 10181
TIME...MOT...LOC 0025Z 307DEG 21KT 2983 10191 

TORNADO...OBSERVED
MAX HAIL SIZE...2.50 IN

$$

93

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this tornado warning went out at Jun 2, 6:38 PM CDT, 48 minutes earlier.

Area forecast discussion, Jun 2, 6:38 PM CDT, 48 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
638 PM CDT Fri Jun 2 2023

...New AVIATION...

.SHORT TERM...
(This afternoon through Saturday night)
Issued at 1156 AM CDT Fri Jun 2 2023

* Widespread Severe Weather Expected This Afternoon and Evening

Low clouds that developed this morning are quickly eroding from west
to east, with an agitated cumulus field already evident on satellite
across Southeast New Mexico south across the Trans Pecos toward the
Rio Grande Valley. Convective activity is off to an early start as
well, with showers and storms over northern Lea county including a
severe thunderstorm near Hobbs, as well as another along I-10 west
of Fort Stockton. The main driving force behind today's severe
threat is a mid-level short wave, which per latest water vapor
imagery is currently translating over far West Texas and will move
northeastward across eastern New Mexico and West Texas through this
afternoon. At the surface, a dryline up against the higher terrain
will mix eastward, and as it sharpens in the vicinity of the TX/NM
state line coincident with increasing ascent due to the
aforementioned short wave, more widespread and rapid convective
development is expected early afternoon. Instability 2000-3000+ J/kg
is expected east of the dryline, with localized higher instability
along the dryline where moisture will pool. Effective shear pushing
50 kt along with lapse rates approaching 8-9 C/km will allow for all
severe hazards, with storms that develop expected to quickly
intensify, with very large hail, damaging winds, tornadoes, and
heavy rain/flash flooding all possible. Discrete supercells will be
the initial storm mode, with long straight hodographs indicating
potential for storm splits and significant hail up to the size of
softballs. Numerous remnant outflow boundaries also exist across the
region, and if any supercell manages to latch onto one of these
boundaries, a local enhancement of streamwise vorticity could yield
increased tornado threat, especially during the afternoon.

Late afternoon into the evening as storms move eastward, storm mode
will gradually transition into multicell clusters and line segments
as cold pools merge and storms become outflow dominant. At that
time, the hail threat will gradually diminish, with damaging winds
becoming the primary concern, with a nonzero tornado threat
continuing. As for exactly when/where this transition will occur,
there remains uncertainty, though it looks like the best potential
will be across the eastern Permian Basin and Lower Trans Pecos. Also
of note today is the potential for a discrete supercell to develop
over Pecos county associated with low-level convergence and
vorticity enhancements over the Stockton Plateau along the higher
terrain and Pecos River Valley. Thus, the Stockton Plateau (Pecos
and Terrell counties) may see a heightened tornado threat this
afternoon. A Tornado Watch is currently in effect for Southeast New
Mexico and most of West Texas until 800 PM CDT.

The bulk of storm activity will move east of the area late evening,
though trailing stratiform precipitation may keep light to moderate
rain across eastern areas well into tonight, with potential for back-
building storms (some strong) along outflow. Lows tonight in the
wake of the storms will drop into the middle 50s to middle 60s for
most, near or just below normal for early June. Heading into
Saturday, highs are expected to be similar to today, in the 80s for
most locations and 90s focused along the Pecos and Rio Grande
Valleys. Given little change to the upper pattern, that is, weak
ridging over Texas with a trough to the west and another to the
east, yet another day of scattered showers and thunderstorms is
expected. Storms may become strong to severe, especially along
remnant outflow boundaries from today's convection, though the
intensity will be much less than today. Primary threats will include
large hail, damaging wind gusts, heavy rain, and flash flooding.

&&

.LONG TERM...
(Sunday through Thursday)
Issued at 1156 AM CDT Fri Jun 2 2023

Not much to say about long term except that a similar pattern to
last week is expected for this upcoming week as upper ridging
develops to our west with a stationary low over Baja CA.
Southeasterly surface flow will usher in decent moisture and
disturbances moving across the ridge each day will create the
opportunity for thunderstorms to develop each afternoon. Storms will
be strong to severe, with initiation off the dryline and outflow
boundaries from previous days storms. These storms will be mostly
diurnally drive and move eastward and out of the region by late
evening. With limited shear and the weak ridge firmly in place,
widespread severe weather isn't expected, although afternoon storms
will still be capable of large hail, strong winds, and heavy rain
leading to localized flooding. The thermal ridge axis sets up to our
west, so highs through Thursday will be below normal in the low to
mid 80s for most.

&&

.AVIATION...
(00Z TAFS)
Issued at 632 PM CDT Fri Jun 2 2023

Tail end of thunderstorm complex currently moving through Permian
Basin at this time. These should just graze MAF but outflows over
30kts possible before wind returns to SE. VFR overall but could
see low clouds at MAF in the morning. Rest of TAF sites look good
this evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               61  83  61  83 /  40  30  30  30
Carlsbad                 59  90  61  87 /  10  20  20  20
Dryden                   67  86  64  87 /  20  30  20  10
Fort Stockton            63  88  62  87 /  20  30  10  20
Guadalupe Pass           59  85  59  81 /   0  10  10  20
Hobbs                    56  85  59  83 /  30  20  20  20
Marfa                    53  86  52  84 /   0  40  10  30
Midland Intl Airport     61  85  62  84 /  30  30  20  20
Odessa                   62  85  62  84 /  30  30  20  20
Wink                     62  90  63  89 /  20  20  20  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...84
LONG TERM....88
AVIATION...72
Hazardous weather outlook, Jun 2, 12:05 PM CDT, 7 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
1205 PM CDT Fri Jun 2 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-031715-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
1205 PM CDT Fri Jun 2 2023 /1105 AM MDT Fri Jun 2 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

An high potential for severe thunderstorms exists across the Permian
Basin, Southeast New Mexico, and the Trans Pecos this afternoon and
evening. A Tornado Watch is in effect through 8 PM CDT tonight. Any
severe thunderstorms will have the potential to produce very large
hail, damaging wind gusts, and a few tornadoes. Additionally, any
thunderstorms will be able to produce torrential rainfall and
potential flash flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Saturday onward will have daily thunderstorm chances during the
afternoon and evening across the region. Each day will have the
potential for strong to severe thunderstorms capable of producing
torrential rainfall, strong winds, localized flooding, and hail.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Local storm report, Jun 2, 6:37 PM CDT, 49 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
637 PM CDT Fri Jun 2 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 PM     Hail             3 WNW Midland           32.01N 102.13W
06/02/2023  E1.25 inch       Midland            TX   Public

            Report from mPING: Half Dollar (1.25 in.).

&&
Local storm report, Jun 2, 6:52 PM CDT, 34 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
652 PM CDT Fri Jun 2 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     Hail             Greenwood               32.03N 101.90W
06/02/2023  E1.00 inch       Midland            TX   Public

            Quarter size hail reported in Greenwood.

&&
Local storm report, Jun 2, 6:53 PM CDT, 33 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
653 PM CDT Fri Jun 2 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     Hail             2 WNW Midland           32.01N 102.12W
06/02/2023  E1.25 inch       Midland            TX   Public

            Report from mPING: Half Dollar (1.25 in.).

&&
Local storm report, Jun 2, 7:02 PM CDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
702 PM CDT Fri Jun 2 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     Hail             5 NW Gardendale         32.07N 102.44W
06/02/2023  E1.25 inch       Ector              TX   Public

            Report from mPING: Half Dollar (1.25 in.).

0645 PM     Hail             6 NE Midland            32.05N 102.00W
06/02/2023  E1.25 inch       Midland            TX   Public

            Report from mPING: Half Dollar (1.25 in.).

0650 PM     Hail             8 WSW Dryden            30.02N 102.26W
06/02/2023  E2.00 inch       Terrell            TX   Trained Spotter

            Photo showing approximately 2 inch hail
            along US Highway 90.

0655 PM     Tstm Wnd Gst     2 WSW Snyder            32.70N 100.95W
06/02/2023  M60 MPH          Scurry             TX   ASOS

            ASOS station KSNK Snyder Winston.

&&
Local storm report, Jun 2, 7:14 PM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
714 PM CDT Fri Jun 2 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0711 PM     Hail             6 NNE Spraberry         32.01N 101.79W
06/02/2023  E1.25 inch       Midland            TX   Trained Spotter

            Wind driven hail, winds estimated at 60 mph.

0706 PM     Tornado          10 SSE Dryden           29.92N 102.06W
06/02/2023                   Terrell            TX   Storm Chaser

            Chaser shared photo of ongoing tornado south
            of Highway 90.

0704 PM     Hail             5 SSE Sanderson         30.09N 102.36W
06/02/2023  E2.25 inch       Terrell            TX   Public

            Report from mPING: Hen Egg+ (2.25 in.).

0702 PM     Flash Flood      1 W Big Spring          32.25N 101.50W
06/02/2023                   Howard             TX   Trained Spotter

            Roads flooded, people having to turn around,
            had to detour some roads.

0701 PM     Flash Flood      1 WSW Big Spring        32.25N 101.49W
06/02/2023                   Howard             TX   Public

            Report from mPING: Street/road flooding;
            Street/road closed; Vehicles stranded.

0625 PM     Hail             5 WNW Midland           32.03N 102.15W
06/02/2023  E1.50 inch       Midland            TX   Public

            Ping pong ball size hail reported near north
            Wal-Mart in Midland. Time estimated by
            radar.

&&
Local storm report, Jun 2, 7:19 PM CDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
719 PM CDT Fri Jun 2 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     Hail             1 E Midland             32.00N 102.07W
06/02/2023  E1.75 inch       Midland            TX   Public

            Multiple hail reports of ping pong to golf
            ball size hail.

&&

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 7:06 PM CDTFlash Flood WarningMAFBorden, Glasscock, Howard, Martin, Midland, Mitchell and 1 more3 hr
Jun 2, 7:12 PM CDTFlash Flood WarningMAFTerrell3 hr
Jun 2, 7:21 PM CDTSevere Thunderstorm WarningMAFGlasscock, Howard, Mitchell54 min
Jun 2, 8:15 PM CDTSpecial Weather StatementMAFMitchell45 min
Jun 3, 2:53 PM CDTSpecial Weather StatementMAF52 min
Jun 3, 4:20 PM CDTSpecial Weather StatementMAFBrewster25 min
Jun 3, 4:27 PM CDTSevere Thunderstorm Warning Considerable damage threatMAFBrewster63 min
Jun 3, 6:25 PM CDTSpecial Weather StatementMAFReagan35 min
Jun 3, 6:26 PM CDTSpecial Weather StatementMAFLoving34 min
Jun 3, 6:52 PM CDTSpecial Weather StatementMAFBrewster23 min
Jun 3, 6:57 PM CDTSpecial Weather StatementMAFReagan33 min
Jun 3, 6:59 PM CDTSpecial Weather StatementMAFLoving31 min

Nearby

Tornado Warnings in Texas, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.